Flood, Pittsylvania
- When
- March 20, 8:00 AM EST to March 22, 8:30 PM EST
- Where
- Pittsylvania forecast zone
- Reported by
- UNKNOWN
- Coordinates
- 36.704, -79.396 (the zone’s center; the record gives no point)
The Roanoke River had minor flooding from the 20th to the 23rd. The Dan River flooding experienced up to major flooding from the 20th through the 24th.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
The Roanoke River had minor flooding from the 20th to the 23rd. At Brookneal the river crested at 25.03 feet on the 21st at 0400, and at Randolph the river crested at 26.42 feet on the 21st at 2100.The Dan River flooding experienced up to major flooding from the 20th through the 24th. The river crested at 25.38 feet at Danville on the 22nd at 0100, 28.09 feet at Paces at 1100 on the 22nd, and at 30.73 feet South Boston at 2200 on the 22nd. Numeorus businesses and some homes were flooded in South Boston.Prolonged moderate to heavy rain caused small stream and urban flooding during the 20th in Patrick, Franklin, Pittsylvania, Cambpell, Appomattox, Halifax, and Charlotte counties . Numerous roads were flooded and closed.A shorter period of very heavy rain during the mid morning and early afternoon caused flash flooding with many roads closed across Henry, Pittsyvania and Campbell counties. Route 720, four miles south of Appomattox was also closed due to flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 20, 3:40 AM EST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 340 AM EST THU MAR 20 2003 MODERATE TO HEAVY RAIN WITH ELEVATED CONVECTION WL CONT THRU THE MORNING. NO CHANGE TO FLOOD WATCH. IFLOWS AND COUNTY OFFICIALS INDICATED ANY ADDITIONAL RAINFALL FM THIS POINT IN NRN NC AND EXTREME SRN VA IN THE FOOTHILLS AND PIEDMONT WILL BEGIN TO CREATE FLOOD PROBLEMS. EXPECT THAT RAIN WILL HOLD WEDGE IN UNTIL LATE TDY. BY THEM 8H WINDS WL BE SWLY AND BULK OF SIG PCPN WILL BE TO THE E. CHC OF RAIN CONTS THRU FRI EVE. HAVE SLIGHTLY EXPANDED AREA OF TSRA INTO IN THE FOOTHILLS FRI AFTN. MODELS SHOW ENOUGH INSTABILITY AND FORCING FOR STORMS IN THE PIEDMONT FRI AFTN. MADE MINOR CHANGES TO TEMPS...LOWERED MAXES TDY AND RAISED MAXES MON AS SFC WINDS COME BACK ARND TO THE SW ON THE WEST SIDE OF A SFC HIGH. SYS COMING THRU SUN NGT AND MON STILL LOOKS VERY WEAK BUT WL LEAVE LOW CHC POP IN FOR NOW. .RNK... NC...FLOOD WATCH FOR TODAY FOR ZONES NCZ001>006...NCZ018>020. VA...FLOOD WATCH FOR TODAY FOR ZONES VAZ014>020...VAZ022>024... VAZ032>035...VAZ043>047...VAZ058>059. WV...NONE. AMS
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-211000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 505 AM EST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT ALONG AND EAST OF THE BLUE RIDGE TODAY. MODERATE TO HEAVY RAIN WILL PERSIST THROUGH EARLY AFTERNOON BEFORE MOVING EAST OF THE REGION. THE ADDITIONAL RAINFALL MAY CREATE FLOODING PROBLEMS...ESPECIALLY IN THE FOOTHILLS AND PIEDMONT OF EXTREME SOUTHERN VIRGINIA AND NORTHERN NORTH CAROLINA. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY IS NOT ANTICIPATED. AMS
The Roanoke radar (KFCX), 86 km away, was scanning. The volume nearest the first event began at 13:00 UTC.
12 flood, 4 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345678, 5345665, 5345666, 5345667, 5345668, 5345669, 5345670, 5345673, 5345675, 5345671, 5345680, 5345672, 5345679, 5345674, 5345676, 5345677.